Tamoxifen and Running: A Little-Known Side Effect

Have you experienced any side-effects while taking tamoxifen? Did it take you a while to figure out that it was tamoxifen causing your symptoms? Have you experienced this with any other medications? Did you feel inferior, insecure and incapable when experiencing these side effects? I did. And this is my story of a little-known side effect of tamoxifen.

What is Tamoxifen?

Tamoxifen is a drug used in the treatment of estrogen responsive breast cancer. It blocks the action of estrogen, a hormone, to stop growth of breast cancer cells. Tamoxifen is the cornerstone for hormonal treatment in younger breast cancer patients that are not yet in menopause. It has a good success rate for preventing cancer recurrence. Patients are usually on this medication for 5 to 10 years. However, it is notorious for having side effects such as blood clots, liver problems, intestinal issues, weight gain and others. One side effect, that I experienced, is not well understood or reported, but many people on tamoxifen experience it.

I started running before tamoxifen

I started hormonal therapy to prevent breast cancer recurrence in 2014. After chemotherapy and radiation, my oncologist put me on a medication (goserelin) to suppress my ovaries and a drug (exemestane) to prevent my cancer from responding to any estrogen. Except for bone pains, I experienced very little side effects to these medications. Running seemed to help lessen the bone pains, so I kept running. I started by running 5 km, then gradually progressed to running 10 km, 10 miles and half marathons.

My first half marathon was during the Sault International Festival of Races in the fall of 2015 and I ran it in a 2:37:20 time. Not a great time, but not bad for my first one. Surprisingly, I won first place in my age category. I wanted to run faster and was all set to work harder. I signed up for a training program and wanted to run my next half marathon in under 2 hours and 30 minutes

Life was good during the first few months of tamoxifen.

Then my oncologist recommended that I go on tamoxifen. He was concerned that my estrogen blood profiles were not convincing enough that I was actually in menopause. In order for exemestane to be effective against breast cancer, I had to be in menopause. So, wanting to do everything I could to fight my cancer, I switched to tamoxifen.

I started training again in January of 2017. I had already been on tamoxifen for numerous months. My oncologist said my hormonal profile was good. I felt healthy and I was still running. I did not have any more bone pains. Life seemed good.

Then I started to have problems on tamoxifen.

A few weeks into my next half marathon training program, I was not improving. My fellow runners were all improving; getting faster and going further. I was not able to keep up with my running buddies. It was very frustrating to be putting all the work into my training, but go nowhere.

It got worse. A little over half way through my program, I was getting slower. It was becoming harder to run the distances that I had already run before. I wasn’t recovering well from my runs. My muscle soreness that lasted for days. I seemed to be going backwards in my training. My 5 km finishing times showed a steady decline.

My problems on tamoxifen got worse as I continued to run.

Then I ran my next half marathon. I ran the famous and sold out Garry Bjorklund Half Marathon, which is part of the Grandmas Marathon Weekend in Duluth, MN. Spoiler alert: It did not go well. At the half way point, I started to get some leg muscle cramps. They got worse as I ran. Two thirds of the way into the race, I couldn’t run 5 minutes without having a sudden muscle spasm that would bring tears to my eyes. I had to walk much of the last few miles. I was determined to finish and I was determined to run across that finish line. It wasn’t pretty, but I did it. I finished the race with a chip time of 3:07:22, far from my dream of a sub 2:30:00 half marathon time. I collapsed in pain after I crossed. All my leg muscles seized up.

Why was this happening?

I didn’t understand why this was happening to me. So, as I always do, I searched the science journals for answers. I came across a research article that validated what I was experiencing. Hormonal therapy with tamoxifen and raloxifene are listed as causing muscle cramps. It seemed that tamoxifen was the likely culprit for my declining running abilities and muscle cramping. Unfortunately, there is not a lot of research on the details of why this happens. And it is not clear why this happens in some people taking tamoxifen and not others. I have more questions about it than science has been able to answer so far.

Tamoxifen has saved lives.

I am not saying tamoxifen is bad. Tamoxifen has saved so many lives. It has reduced breast cancer rates by a third. You shouldn’t let tamoxifen deter you from running or doing the exercise you love to do. Exercise in conjunction with tamoxifen has been shown to reduce mammary tumor burden. You should use ALL the tools in your cancer fighting tool box, including following your oncologists advice, healthy food and some form of exercise.

Why did I tell my story?

The reason I am telling you my story is that if you are struggling and frustrated that you are not improving physically, you are not weak, feeble or crazy. I thought it was me. I started thinking I wasn’t strong enough and that I wasn’t cut out to be a runner. My experience almost made me quit running. I am so glad that I did not quit.

This experience has made me rethink why I run. I don’t run to compete or to win any races. Instead, I run for health, both physical and mental health. I run to clear my mind and reduce stress. I run to confirm that I am strong, that I can do anything I set my mind to do. And, I run to have fun with my running buddies, who are some of the best people I know. And all these reasons for running have absolutely nothing to do with pace or finishing time.

Be active for health. Do it for you. Just keep moving, no matter what level you are at, no matter what obstacles you need to overcome. Just don’t quit.

My story does have a happy ending. My oncologist switched me back to exemestane. In the Fall of 2018, I ran the Toronto Waterfront Half Marathon with a time of 2:27:40. I did it!

I am now planning to run further than I ever have before and training for my first marathon in October 2019. Follow me as I blog about this new adventure.

Have you experienced side effects on tamoxifen? If you feel comfortable sharing, please let us know what you experienced in the comments below.

Comments

  1. Marie-Claude Gauthier says:

    Thanks for sharing this Tricia – I think it’s important to share this story as a reminder that everyone should be mindful of the medications they’re taking, regardless of what their illness is. Good for you for taking the initiative to do your research, and I’m glad your doctor listened to you.

    • Pink Ribbon Runner says:

      Thank you for the comment. Medication side effects can be debilitating. Yes, you need to discuss any side effects you are experiencing with your doctor. In most cases there may be other options for you.

      • SH says:

        Thank you for telling your story. I have been on tamoxifen for 8 months and I am having a hard time keeping my running going. Before tamoxifen I trained at 8 1/2 minute miles. Now I struggle to do 11 minute miles. And it is hard work. I am also getting slower as time goes by.

        There was much that I recognised in your story, particularly muscles taking longer to recover. One thing that I experience which I haven’t heard anyone else mention is that I often feel nauseous when I am running – is this something that you have ever experienced?

        • Pink Ribbon Runner says:

          Hi SH. Thank you for reaching out. I am sorry you are struggling with running. It is the tamoxifen. And it is very frustrating. But there are so many benefits to running, so please don’t quit. Keep trudging forward. Run for enjoyment now. When I first started struggling, I got upset. But then I realized that running for the pure enjoyment was something I enjoyed even more than the triumphs of racing and doing well. It takes a different mindset…but try not to let cancer rob you of your running. It takes so much from us as it is. I, personally, was never nauseous when running on tamoxifen, but it can do that too. I have heard this from others.

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.